Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 268, NWS Midland/Odessa, TX

October 18, 2002Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 18, 2002, 7:13 PM CDT for Ector County, Texas. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2002, 7:13 PM CDT (00:13 UTC)
Expired
Oct 22, 2002, 7:45 PM CDT
In force
4 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2002-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2002-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS54 KMAF 190013
SVRMAF
TXC135-329-190115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT FRI OCT 18 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS
  WESTERN MIDLAND COUNTY IN WEST TEXAS

* UNTIL 815 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES NORTHEAST OF GARDENDALE
  TO 12 MILES SOUTH OF ODESSA...OR FROM 13 MILES NORTH OF ODESSA 
  TO 12 MILES SOUTH OF ODESSA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  ODESSA...MIDLAND...WARFIELD...MISSION DORADO...MIDLAND INTERNATIONAL
  AIRPORT...GARDENDALE AND COTTON FLAT

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS IN ODESSA.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS POSSIBILY FLOODING RAINS
ARE EXPECTED. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3187 10249 3168 10245 3169 10215 3181 10201
          3208 10206 3207 10235

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:05 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Oct 18, 2:05 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT FRI OCT 18 2002

COLD UPPER LOW MOVING INTO SW NM ATTM WHILE ATTENDANT WARM CONVEYOR
BELT IS JUST ABOUT TO MOVE E OF KMAF.  W OF KMAF VISIBLE IMAGERY
INDICATES SOME BREAKS IN CLOUDS SERVING TO INCREASE INSTABILITY
FURTHER.  WITH 100KT 3H JET MVG ACROSS RGN VWS WILL BE STRONG
SUPPORTING SEVERE STORMS WITH LARGE HAIL PER COLD MID LEVEL TEMPS (<
-15C).  COORD WITH SPC AND WATCH HAS BEEN ISSUED.  AS UPPER LOW MOVES
INTO W TX THIS EVENING STRONG DYNAMICS WILL BE IN PLACE AND THEREFORE
EXPECT SEVERE THREAT TO REMAIN THROUGH 06Z.  IN WAKE OF UPPER LOW
SATURDAY DECREASED CLOUDS AS LOW LEVEL WINDS TURN W IN ADVANCE OF
COLD FRONT THAT WILL MOVE THRU PB TMW AFTERNOON.  COOLER BUT DRIER
WEATHER SUNDAY WITH SLIGHT WARMING THEREAFTER.  NO SIG CHANGES
PLANNED TO EXTENDED.

PRELIMS
MAF  55/72/49/69   51-
LSA  51/64/46/69   51-
6R6  56/74/53/71   31-
MRF  44/72/41/66   3-0
CNM  49/71/46/72   4-0

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Oct 18, 11:30 AM CDT, 7 hours 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1130 AM CDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TODAY AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE
TRANS PECOS REGION OF WEST TEXAS...THE WESTERN PERMIAN BASIN...AND
IN SOUTHEAST NEW MEXICO.  THE THREAT FOR SEVERE STORMS WILL SHIFT
EASTWARD THIS EVENING INTO THE REMAINDER OF THE PERMIAN BASIN. LARGE
HAIL AND DAMANGING WIND GUSTS ARE THE PRIMARY SEVERE WEATHER THREATS.

ELSEWHERE...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVIATION MAY BE REQUESTED THIS AFTERNOON.

.SATURDAY THROUGH THURSDAY...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

TECHNICAL DISCUSSION...
PLEASE SEE SPC DISCUSSIONS AND OUTLOOKS FOR ADDITIONAL INFORMATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE
LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO
AVAILABLE ON THE INTERNET AT (LOWER CASE):
HTTP://WWW.SRH.NOAA.GOV/MAF.

In the hours before

Special weather statement, Oct 18, 1:36 PM CDT, 5 hours 37 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-080-
258-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT FRI OCT 18 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 800 PM CDT FRIDAY EVENING (700 PM MDT FRIDAY
EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN...
MIDLAND...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

CULBERSON...JEFF DAVIS...PECOS AND REEVES

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE...FORT DAVIS...
FORT STOCKTON...HOBBS...KERMIT...LAMESA...LOVINGTON...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...PINE SPRINGS...
RANKIN...SEMINOLE...SHEFFIELD...STANTON...TATUM AND VAN HORN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Local storm report, Oct 18, 5:48 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
548 PM CDT FRI OCT 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    10 N FORT STOCKTON        TX   .75 INCH HAIL
10/18/02   PECOS

AKL
Local storm report, Oct 18, 7:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT FRI OCT 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    8 S MONAHANS              TX   1 INCH HAIL
10/18/02   WARD                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:13 PM CDTSevere Thunderstorm WarningMAFEctor, Midland4 days
Oct 18, 7:34 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 18, 8:06 PM CDTSevere Thunderstorm WarningMAFReagan5 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.